View Full Version : Taking Wellbutrin - newly diagnosed adult w/ ADHD - have questions.


jacothedog
09-24-11, 09:14 AM
Hi everyone,

This is my first post on these forums. I finally decided to do something about the fact that I (and others) thought I had ADHD. This was a tough thing for me to do. See, I was that ***hole who always said this type of a thing was an excuse, so the fact that I had symptoms just put me in denial basically for most of my life.

So, I am now on day 2 of taking Wellbutrin and have some questions:

1) Everything says it takes 4 weeks to start working. I do feel different already. Not much appetite.
2) One of the worst symtoms of ADHD for me was a short temper - quick bursts of anger and low frustration tolerance. It made me yell at my kids in a way I never should. This morning - I did it again - yelled a bit too forcefully / loudly at the kids but the angry feeling in my head that I used to get is not there. Am I doing this out of habit? It's very strange.
3) I don't drink a whole lot but occaissionally have my moments (Holidays, parties), and have read that Wellbutrin intensifies the effect of alcohol. I guess I just need to cut it way down at these special occaisions.
4) I had a headache at night and the next morning after day 1. Is this normal? Maybe just a coincidence.
5) How can it help me focus / become less distracted / be more attentive? Can anyone describe what it feels like when it works for these things? I understand that I need to work on these things myself and not just rely on the drug, but just want some insight.

Thanks in advance for any replies. There's a lot of great information on these forums and I'm glad I found them.

- J

aarondev
09-25-11, 05:29 AM
So a few things:

Wellbutrin is primarily helpful for depression and secondary for ADD. I assume you've been given it either because you have other medical conditions or an issue of stimulants. But you're not going to see a relief in primary ADD symptoms for likely a few weeks (think 3, most reliably 5).

Two, the part about the anger: you probably still have the 'triggers' embedded in your personality. So that when whatever sets you off, you're gonna yell at 'em. Irrespective of the feeling. I don't know how old the kids are but assuming teenagers, could you plausibly just not say hello in the morning to avoid this unnecessary rage?

Three, drinking: Yeah - it intensifies it. And it can have a knock-on impact. Most doctors I've consulted with recommend trying for no alcohol at all. I guess if you must or this isn't palatable, then perhaps experiment on your own to see your own tolerance and how its impacted. BUT AFTER these first few weeks.

Four, feeling different: That's normal. But different is distinct from the intended affects. People can often be irritated/agitated on the meds. And these can depart in time, or not.

Headache is common. Google the medicine. You'll find a list of symptoms.

Denial: Check out Dr Hallowell's v. easy to read books of 'Driven to Distraction' and 'Delivered to Distraction'. They have narratives of other folks who've struggled with, been reluctant to accept, or had a similar past with the disorder like you describe.

Finally, if ADD is the only thing at hand (no depression) and insurance is ok, consider asking your doctor about Intuniv or stimulants. The former is if you will, a newer faster acting equivalent of Wellbutrin. Insofar as helping ADD. The latter are things like Ritalin or Adderall that you've probably heard of. They take usually less than an hour to kick in and last for 3-8 depending on the specific drug. So you know A LOT sooner if their working or not.

Good luck

jacothedog
09-25-11, 08:41 PM
Thank you for the reply! Very good stuff there.

The reason I'm not taking stims is my age (mid 40's) and they don't want to prescribe it w/o clearance from a cardiologist.

The headache's gone. I'm going to see what happens after 3-5 weeks with this. Hopefully it helps.

Thanks again,

-J

blgw99
09-26-11, 02:33 PM
From my experience, the stimulant effects appeared in the first few days - I could stay on task and actually follow a group conversation (plus lack of sleep and apetite, too). And that's how it's supposed to help the ADD - as a mild stimulant.

The 4-week period refers to antidepressant effects I think.

q124107
05-30-15, 06:04 PM
I felt the stimulant effect in the same amount of time but after a few weeks nothing. I've been up'd to 300mg XL, keeping hopes up.